Minnesota, 2003

Damaging Winds in Minnesota, July 3, 2003

July 3, 2003 · NWS DLH · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 3, 2:00 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 3, 2:00 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT THU JUL 3 2003

FORECAST CONCERNS ARE ON PCPN CHANCES. 19Z MSAS SFC PRESSURE PLOT
PLACED A HIGH CENTER IN NORTHERN ND BETWEEN MOT AND DVL. A
WEAKENING SFC TROF EXTENDED FROM A LOW CENTER IN NE MANITOBA TO JUST
E OF INL THEN SW TO BJI. OTHER WEAK LEFT OVER OUTFLOW BOUNDARIES
FROM LAST NIGHTS CONVECTION DOT THE CWFA. LATEST LAPS AND MSAS SFC
THERMODYNAMIC PARAMETERS INDICATED THE FA IS QUITE UNSTABLE...BUT
WELL CAPPED. TCU FORMING ALONG THE RED RIVER VALLEY PER SATELLITE
IMAGERY...BUT HAVING A TOUGH TIME MOVING ANY FARTHER E DUE TO CAP.

UPPER LEVEL JET DIVES SE TOWARD THE FA TONIGHT. UPPER DIVERGENCE
ARRIVES AND HELPS PUSH A COLD FRONT NOW IN EASTERN ND EASTWARD AND
THROUGH MN PORTION OF FA BY 06Z FRIDAY. HAVE BACKED OFF ON THE PCPN
CHANCES UNTIL THEN. WILL END THE TSRA CHANCES DURING THE DAY FRIDAY
FROM WEST TO EAST AS FRONT AND UPPER DIVERGENCE DEPARTS THE AREA.
SOME STRONGER TSRA IN NW WI FRIDAY AFTERNOON AS BEST SFC MOISTURE
CONVERGENCE IS FOUND AHEAD OF A SHORT WAVE TROF CROSSING THE UPPER
MIDWEST ON FRIDAY. MODELS DIFFER IN AMOUNT OF PRECIPITABLE WATER ON
FRIDAY OVER NW WI...BUT AGREE ON OVER ONE INCH. SOME HEAVY RAINS
POSSIBLE WITH THE STRONGER STORMS.

ATMOSPHERE STABILIZES FRIDAY NIGHT AND SATURDAY WITH UPPER LEVEL
RIDGING ARRIVING FROM THE WEST. MODELS ARE HINTING AT A SPEED MAX
CRUISING TOWARD SOUTHERN MN. DUE TO THE PROXIMITY OF THE SPEED MAX
AND MODEL UNCERTAINTY...WILL KEEP CHANCE POPS IN FOR SATURDAY
EVENING IN ALL BUT NW WI...WHICH SHOULD BE FAR ENOUGH E OF THE
APPROACHING JET MAX TO NOT BE AFFECTED. TSRA CHANCES WILL LINGER
THROUGH MONDAY WITH A COLD FRONT PROGGED TO MOVE THROUGH.

.DLH...NONE.

GSF
Hazardous weather outlook, Jul 3, 6:30 AM CST, 13 hours before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT THU JUL 3 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...
...SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY FOR NORTHWESTERN
WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN FOR THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY ACROSS THE EASTERN
DAKOTAS AND WESTERN MINNESOTA...THEN MOVE EAST ACROSS NORTHEASTERN
MINNESOTA THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS
WILL MOVE INTO NORTHWESTERN WISCONSIN BY THIS EVENING AND CONTINUE
ACROSS THAT AREA OVERNIGHT. SOME THUNDERSTORMS MAY BE SEVERE
PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWESTERN
WISCONSIN ON FRIDAY. THUNDERSTORMS WILL AGAIN DEVELOP ALONG A COLD
FRONT MOVING THROUGH NORTHWESTERN WISCONSIN ON FRIDAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN
NORTHEASTERN MINNESOTA...AND THIS EVENING IN NORTHWESTERN WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

The radar

The Duluth radar (KDLH), 133 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 3, 7:30 PM CST
Where
Lake County, 30 mi N of Finland
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
47.850, -91.267

A one mile wide and 2 miles long swath of trees was blown down.

Thunderstorm Wind, Lake

When
July 3, 7:30 PM CST
Where
Lake County, 10 mi N of Isabella
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
47.767, -91.350

Numerous trees were blown down at Stoney Point.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378706, 5378707.